Medication mix-ups could be avoided


Tuesday, January 29th 2008, 6:27 pm
By: News 9


NEWS 9

A new study finds medication mix-ups can cause big problems for patients.

The report says it's easy for doctors, pharmacists and patients to confuse the names of more than 3,000 medications; something that happens to more than 300 thousand patients a year.

Some examples: Celebrex, which is an arthritis drug, is often confused with Celexa which is an anti-depressant. The same goes for Prilosec which is for heartburn and Prozac which is an antidepressant. But the study says you can help prevent these mix-ups.

"I think the most important aspect is for patients to art themselves, to learn the name of your medication, read the inserts and really know what you're taking," General Internist Dr. Holly Phillips said.

The report also encourages doctors to write legibly and for pharmacists to stock similar sounding medications far away from each other.